Methadone in pregnancy

1.Do opioid withdrawal effects include nausea and vomiting?

Opioids do cause nausea, vomiting, abdominal discomfort as part of their withdrawal syndrome.

(I checked this in the excellent RCPsych textbook ‘Essentials of Physical Health in Psychiatry‘ by Irene Cormac and David Gray. There is a chapter on drug misuse and they list the key features of withdrawal syndromes of opioids which include nausea and vomiting)

2.Can I mention Needle exchange programmes?

Yes, if you have time to mention this and they revealed that they were sharing needles.

3.Why do we detoxify in the 2nd trimester?

As you know, detoxification in the 2nd trimester reduces chances of miscarriage.

I felt ultimately one would aim to have the patient on methadone only in the 3rd trimester and not on heroin which is why I suggested that staying on methadone and coming off heroin in the second trimester would be best.

The risk of producing any withdrawal symptoms with heroin in either the first or third trimester should generally be avoided. Even mild withdrawal symptoms in the mother may cause stress and lack of oxygen to the baby.

In the third trimester the metabolism of methadone also increases, and as a result it may sometimes be necessary to increase the methadone dose, or split a once daily dose into two doses.  If a patient is also on heroin during the 3rd trimester this can make any dosage adjustments with Methadone more difficult to judge.

6.Are their other harm minimisation measures we could use? e.g unsafe sex

Yes you are correct with needle exchange programmes and unsafe sex. In addition I would also ensure that you have mentioned the need to stop smoking in pregnancy and if able to stop all alcohol consumption.

I would also encourage active engagement with their assigned key worker at the Drug and Alcohol Service who could educate on safe injecting and avoiding overdose.

If they had not been tested for HIV/Hep B or C then you could also recommend they go for testing.

In response to your other query, yes – the incidence of Ebstein’s anomaly without being on Lithium is 1 in 20,000.  The risk of developing Ebstein’s is 400 times greater when on Lithium than the general population. (Nora et al 1974).